Alert archive / Wyoming / Winter Storm Warnings in 2023
Winter Storm Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Jan 9, 2023, 1:41 PM MST for Carbon County, Wyoming. It took effect at Jan 9, 2023, 11:00 PM MST. It was in force for 47 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 1:41 PM MST (20:41 UTC)
- In effect from
- Jan 9, 2023, 11:00 PM MST
- Expired
- Jan 11, 2023, 9:54 PM MST
- In force
- 47 hr
- Issued by
- NWS Cheyenne, WY
County Carbon County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 10:30 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 9, 10:30 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Mon Jan 9 2023
.UPDATE...
Issued at 350 AM MST Mon Jan 9 2023
Winds have eased across central Laramie...east Platte and Converse
Counties this morning. With decreasing gradients...decided to end
warnings early for these zone. Updates have been sent.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 209 AM MST Mon Jan 9 2023
Challenges in the short term deal with strong winds. Currently...A
1028mb surface high located just west of Rawlins in Sweetwater
County. Surface trough of low pressure lays roughly from Pine
Bluffs to Lusk to Gillette this morning. Pretty strong surface
gradients between these two features. Current Craig to Casper
850/700mb height gradients at 55/41mtrs respectively. 700 through
800mb wind speeds off the GFS still running around 50-55kts early
this morning. So no plans on changing any of the high wind
warnings that are currently in effect.
Gradients do begin to ease briefly after 15Z this morning. We
could probably let some of the warnings expire outside the wind
prone areas. But then we see another increase in gradients as
upper ridge axis moves east and a low pressure system tracks into
western Montana and western Wyoming. GFS 700/750mb winds back up
to 65kts across Carbon and northern Albany Counties. By 06Z
tonight both 850/700mb height gradients back up to 60mtrs.
Widespread strong winds expected Tuesday with 850/700mb height
gradients up to 70mtrs. Seeing fairly widespread 700/750mb winds
65/70kts...so expect wind warnings across much of southeast
Wyoming early Tuesday morning through early afternoon.
Finally...Need to be watching the Snowy and Sierra Madre Ranges as
models in great agreement with snow developing tonight and
persisting through the day Tuesday. Certainly looks like we could
see advisory criteria in both of these mountain zones. Maybe even
warning levels for the Sierra Madre Range as we stay in
persistent southwest flow.
.LONG TERM...(Wednesday through Sunday)
Issued at 209 AM MST Mon Jan 9 2023
Focus for the extended forecast remains with an 8 to 14 hour window
Wednesday morning through the late Wednesday evening, as a mid to
upper level closed low is forecast to develop across the Rockies.
This system is progged to quickly push eastward, giving a quick shot
for precipitation where upslope flow and wrap-around moisture will
likely play a role. The main concerns associated with this system,
and thus the difficulty of the forecast, is the wide variability in
where it will set up once it separates from the main flow. Current
model guidance has pivoted quite a bit from last night's forecast,
showing much better precipitation coverage for the whole CWA, with
higher snow totals from Goshen to Carbon county and eastward into
Sioux and Scotts Bluff county. Overall, the main changes from
previous forecast packages have both the GFS and Euro shifting the
mid to upper level feature more into central to eastern Colorado,
instead of centering over the southeastern corner of the Colorado
border and being in a better positioning for impacts across the CWA.
Could see some increased precipitation for the counties mentioned
above where the ensemble mean has increased QPF around 0.4 inches
for KRWL. All in all, confidence remains low at this time with wide
variability in the model solutions in the positioning of the mid to
upper level feature and thus will need continually monitor for any
additional changes in the coming days.
Throughout the remainder of the week, forecast remains on track with
upper level ridging pushing eastward and overall model agreement
indicating above average temperatures and milder conditions Thursday
through the weekend. Could even see daytime highs in the low to mid
50s along the I-25 corridor and further eastward into the Panhandle
under this setup, and possibly prolonged wind events along some
shortwave disturbances pulsing within the flow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1029 AM MST Mon Jan 9 2023
VFR conditions expected at all terminals today despite some upper-
level clouds that will move into the area through the afternoon
hours. Expect gusty winds this afternoon across southeast Wyoming
terminals. Fairly light winds expected across western Nebraska
terminals. Winds begin to pick-up at KRWL later tonight/early
tomorrow morning with gusts over 50 kts possible. 50 kt gusts are
also possible at KLAR and KCYS tomorrow afternoon.
&&
.FIRE WEATHER...
Issued at 209 AM MST Mon Jan 9 2023
Widespread strong winds today through Tuesday. Strongest winds
appear likely tonight through Tuesday. High Wind Warnings and
Watches in effect for much of southeast Wyoming. Fire weather
concerns will be minimal however...with a snowpack in place and
afternoon humidity well above critical levels. Next chance for
snow will be Tuesday night into Wednesday as a low pressure system
tracks across Colorado. Could see accumulating snow across areas
along and west of the Laramie Range through Wednesday. Warmer and
drier after Wednesday...but fire weather concerns still minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday afternoon
for WYZ101-103-106-107-115>118.
High Wind Watch from 2 PM MST this afternoon through Tuesday
afternoon for WYZ104-105-109.
High Wind Warning until 11 AM MST this morning for WYZ106.
High Wind Warning until 5 PM MST Tuesday for WYZ110.
High Wind Warning until 5 PM MST this afternoon for WYZ116-117.
NE...None.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...MRD
AVIATION...SF
FIRE WEATHER...GCCHazardous weather outlook, Jan 9, 5:18 AM MST, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 518 AM MST Mon Jan 9 2023 WYZ101>105-107>109-111-113-115-118-119-101230- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley- Central Laramie County-East Laramie County- 518 AM MST Mon Jan 9 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds are expected to develop late tonight into Tuesday. High Wind Watches are in effect through Tuesday afternoon. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-101230- Sierra Madre Range-Snowy Range- 518 AM MST Mon Jan 9 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Snow returns to the mountains Tuesday afternoon and continues through Wednesday. Moderate snow accumulations of 5 to 9 inches are likely for the mountains. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-117-101230- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 518 AM MST Mon Jan 9 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong winds expected to continue in the wind prone areas of southeast Wyoming today. A High Wind Warning is in effect for Arlington...south laramie Range and Bordeaux area from 8 PM tonight through 11 AM Monday. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds are expected to persist in the wind prone areas of southeast Wyoming through Tuesday. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers through Tuesday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-101230- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 518 AM MST Mon Jan 9 2023 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:38 PM MST | High Wind Warning | CYS | Albany, Laramie, Platte | 27 hr |
| Jan 9, 1:41 PM MST | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 56 hr |
Nearby
Winter Storm Warnings in Wyoming, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.